I know with PO NSAIDS we should give them with a snack to decrease the risk of the patient getting an upset stomach/GI bleed; however, do we need to give a snack with IV Toradol? I know we bypass the GI tract with IV meds, but its mainly blocking the COX-1 and therefore, increases the risk of GI bleeds. Thanks. And when giving IV toradol or other meds, do you guys generally flush the line if the patient is just receiving NS as a maintanance fluid...like no piggyback running prior.
May 5, '13
The COX-1 inhibition property of NSAIDs occurs after the drug is digested, absorbed into the blood, then reaches the appropriate cells in the body that produces prostaglandins. So yes, you should still give food (or better yet, PPI/H2B) with NSAID administration via any route.
May 5, '13
Quote from Assailants
And when giving IV toradol or other meds, do you guys generally flush the line if the patient is just receiving NS as a maintanance fluid...like no piggyback running prior.
I always flush before and after IV meds UNLESS there is normal saline running at a reasonable rate- then I just inject into the closest port and let t be.
I have read that other people who need a very slow IVP will put it into the furthest port of slow-running compatible IV fluids. In theory, this should work, but I don't trust it and have never done it because I can't be bothered to do the math to make sure it will work out when I can just push the med myself.
May 6, '13
Giving a snack is a good idea. It depends on the rate of fluid as to whether I give a flush or not. I've seen a nurse put a ml of demerol in the highest port of a kvo NS infusion. Poor patient didn't actually get the med for probably a half hour.
May 8, '13
I usually just flush .5 to 1 ml (if I remember!) after pushing an IV med because some of the med is still in the hub. If you don't flush, sometimes you can get precipitate with incompatible meds you are pushing if you use the same hub/port.
Must Read Topics